Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 171, NWS Wichita, KS

June 24, 2014Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2014, 1:52 PM CDT for Sedgwick County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2014, 1:52 PM CDT (18:52 UTC)
Expired
Jun 24, 2014, 2:17 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:43 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 24, 12:43 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT TUE JUN 24 2014

.UPDATE...
ISSUED AT 1243 PM CDT TUE JUN 24 2014

THIS AFTERNOON:
THUNDERSTORMS ARE INCREASING OVER NORTHWEST KS WITH DEVELOPMENT IN
PROGRESS OVER PARTS OF CENTRAL KS AT MID-DAY. ROLE PLAYERS HAVE BEEN A
WEAK MID-LEVEL SHORTWAVE THAT IS MOVING SLOWLY EAST TOWARD THE
NORTHEAST CO/NORTHWEST KS BORDER THAT CONTINUES TO INDUCE WARM & MOIST
LOWER DECK ADVECTION ACROSS WESTERN KS. CONVECTION CONTINUES TO OCCUR
IN AREAS WHERE MID-LEVEL CAP IS WEAKER. DEEP-LAYER DYNAMICS ARE FEEBLE
BUT 1.25 TO 1.50 INCH PRECIPITABLE WATERS WOULD RESULT IN SOME LOCALLY
HEAVY RAINS. PER THESE REASONS HAVE ADJUSTED THUNDERSTORM LOCATIONS &
RAINFALL WITH FOCUS ON THE WESTERN HALF OF FORECAST AREA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 323 AM CDT TUE JUN 24 2014

NUMEROUS SHOWERS AND THUNDERSTORMS WERE IMPACTING WESTERN KANSAS
EARLY THIS MORNING. THIS ACTIVITY WAS LOCATED DOWNSTREAM FROM AN
APPROACHING SHORTWAVE TROUGH MOVING INTO THE CENTRAL ROCKIES.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY IMPACT PORTIONS OF
CENTRAL KANSAS THIS MORNING WITHIN A BROAD AREA OF MID-LEVEL WAA
BEFORE DIMINISHING. BETTER CHANCES FOR DEEP MOIST CONVECTION ARE
EXPECTED TO ARRIVE LATER THIS AFTERNOON AND TONIGHT ALONG THE NOSE OF
A LLJ. MAINTAINED 30-40 POPS WEIGHTED ACROSS CENTRAL KANSAS TODAY
GIVEN THE UNCERTAINTY. A SLIGHT CHANCE FOR SHOWERS WILL EXTEND SOUTH
AND EAST ACROSS SOUTH CENTRAL KANSAS ALTHOUGH HIGHER PROBABILITIES
ARE EXPECTED TO REMAIN WEST OF THE FORECAST AREA. DUE TO LIMITED
INSTABILITY AND MARGINAL DEEP LAYER SHEAR...SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED. CLOUD DEBRIS MAY DAMPEN THE DIURNAL RISE...HOWEVER
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID 80S FOR MOST
LOCATIONS.

A MORE PRONOUNCED SHORTWAVE TROUGH MAY ARRIVE ACROSS THE AREA ON
WEDNESDAY AND MAINTAINED MID POPS ACROSS MUCH OF THE AREA THROUGH
THE DAY. DETAILS REMAIN SKETCHY AS RECENT MODEL TRENDS SHOW POOR
RUN-TO-RUN CONSISTENCY LEADING TO LOWER CONFIDENCE. TEMPERATURES ARE
EXPECTED TO REMAIN BELOW CLIMATE NORMALS WITH HIGHS IN THE LOW TO
MID 80S ANTICIPATED.

SHORTWAVE RIDGING IS PROGGED TO MOVE EAST OF THE ROCKIES AND OVER
CENTRAL PLAINS ON THURSDAY ALLOWING THE MID LEVEL THERMAL RIDGE TO
RETURN TO THE AREA. THIS IS EXPECTED TO RESULT IN DECREASING POPS AS
WE MOVE THROUGH THE DAY ON THURSDAY AND ESPECIALLY ON FRIDAY WHEN A
CAPPING INVERSION WILL RETURN TO THE AREA.

.LONG TERM...(SATURDAY THROUGH MONDAY)
ISSUED AT 323 AM CDT TUE JUN 24 2014

THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD
AND BOTH TRACK A NEGATIVELY TILTED TROUGH OVER THE NORTHERN
ROCKIES LATE FRIDAY INTO SATURDAY BEFORE LIFTING IT NORTHEAST
TOWARD THE GREAT LAKES AREA ON SUNDAY. THIS WILL RESULT IN DRY AND
WINDY WEATHER CONDITIONS ACROSS THE FORECAST AREA WITH ABOVE
NORMAL TEMPERATURES RETURNING. MAINTAINED LOW POPS LATE SATURDAY
INTO SUNDAY BUT A STRONG CAP WILL LIKELY PRECLUDE MORE WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1243 PM CDT TUE JUN 24 2014

SCT TSRA WILL BECOME MORE NUMEROUS OVER CNTRL & SC KS THIS AFTERNOON
WITH +RA LIKELY PRODUCING MVFR VSBYS. SPOTTY NATURE OF THE CONVECTION
DICTATES ASSIGNING "VCTS" TO MOST TERMINALS (THE EXCEPTION IS KCNU)
THIS AFTERNOON BUT CONFIDENCE MAY BE SUFFICIENT TO ASSIGN A "TEMPO"
GROUP FOR KICT & KHUT THIS EVENING AS COVERAGE INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  68  85  68 /  30  50  50  40
HUTCHINSON      86  67  85  68 /  50  50  50  30
NEWTON          85  67  84  67 /  30  50  50  40
ELDORADO        85  67  84  67 /  20  50  50  40
WINFIELD-KWLD   86  69  85  68 /  20  40  40  40
RUSSELL         83  64  85  66 /  60  60  30  30
GREAT BEND      83  64  84  66 /  60  60  30  30
SALINA          86  68  86  68 /  30  50  50  30
MCPHERSON       85  67  84  67 /  40  50  50  30
COFFEYVILLE     86  69  85  69 /  10  30  40  40
CHANUTE         85  69  85  68 /  10  40  40  40
IOLA            85  68  85  68 /  10  50  50  40
PARSONS-KPPF    86  69  85  69 /  10  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES
Hazardous weather outlook, Jun 24, 5:10 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT TUE JUN 24 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED STORMS WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN FORECAST WEDNESDAY AND THURSDAY AND
AGAIN ON SATURDAY. A FEW STRONG TO SEVERE STORMS WITH DAMAGING
WINDS AND LOCALLY HEAVY RAIN CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:17 PM CDTSpecial Weather StatementICTHarvey28 min
Jun 24, 2:27 PM CDTSpecial Weather StatementICTSedgwick33 min
Jun 24, 3:21 PM CDTSpecial Weather StatementICTKingman54 min
Jun 24, 3:58 PM CDTSpecial Weather StatementICTMarion32 min
Jun 24, 4:05 PM CDTSpecial Weather StatementICTKingman25 min
Jun 24, 4:15 PM CDTSpecial Weather StatementICTSedgwick30 min
Jun 24, 4:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Jun 24, 4:33 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 24, 4:37 PM CDTSpecial Weather StatementICTHarper23 min
Jun 24, 4:49 PM CDTSpecial Weather StatementICTSedgwick26 min
Jun 24, 4:51 PM CDTSpecial Weather StatementICTSumner24 min
Jun 24, 5:02 PM CDTFlash Flood WarningICTSedgwick4 hr
Jun 24, 5:11 PM CDTAreal Flood WarningICTKingman4 hr
Jun 24, 5:15 PM CDTSpecial Weather StatementICTSumner30 min
Jun 24, 5:30 PM CDTSpecial Weather StatementICTSumner30 min
Jun 24, 5:41 PM CDTSpecial Weather StatementICTSumner34 min
Jun 24, 6:02 PM CDTSpecial Weather StatementICTCowley28 min
Jun 24, 6:11 PM CDTSpecial Weather StatementICTCowley34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.